Hail, Charles Mix
- When
- August 14, 3:04 PM CST
- Where
- Charles Mix County, 5.24 mi SSW of Platte
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.310, -98.890
Thunderstorms produced large hail at several locations in southeast South Dakota, near and west of the James River, during the late afternoon and early evening of August 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations in southeast South Dakota, near and west of the James River, during the late afternoon and early evening of August 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 14, 2:02 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 302 PM CDT THU AUG 14 2008 .DISCUSSION... UPPER LEVEL LOW ACROSS EASTERN MONTANA THURSDAY AFTERNOON IS EXPECTED TO DIVE TO THE SOUTH AND WEST OVERNIGHT. BEST CHANCES FOR LATE AFTERNOON AND EVENING THUNDERSTORMS APPEARS TO BE WEST OF I-29. AS THE EVENING WEARS ON...EXPECT THUNDERSTORMS TO DECREASE IN AREAL COVERAGE...THOUGH A FEW LIGHT SHOWERS COULD CONTINUE WEST OF THE JAMES RIVER VALLEY OVERNIGHT DUE TO WARM AIR ADVECTION ALOFT. INSTABILITY THIS EVENING APPEARS TO BE SOMEWHAT LIMITED...SO ANY SEVERE THREAT WOULD BE VERY ISOLATED IN NATURE. FLOW SHOULD BE RELATIVELY WEAK...BUT PREDOMINANT NORTHEAST WINDS SHOULD DRAW DRIER AIR INTO THE REGION. HAVE SIDED WITH LOWS IN THE MID AND UPPER 50S ACROSS SOUTHWEST MINNESOTA/NORTHWEST IOWA...WHILE AREA FURTHER TO THE WEST REMAIN IN THE LOWER 60S DUE TO CLOUD COVER. FOR FRIDAY...MODELS STILL TRENDING UPPER LEVEL SUPPORT FARTHER SOUTH WITH DRY AIR INTRUDING FROM THE EAST AND NORTHEAST. WITHOUT MUCH INSTABILITY...THE LOSS OF MOISTURE WILL TAKE THE CHANCE FOR RAINFALL FARTHER SOUTH. SO WENT AHEAD AND INCLUDED LOW POPS FOR JUST THE SOUTHWESTERN QUARTER OF THE CWA AND BY FRIDAY NIGHT JUST GOING WITH AN ISOLATED POTENTIAL OVER THE FAR SOUTH. HIGHS ON FRIDAY WILL BE VERY NICE...RANGING FROM THE MID 70S TO LOWER 80S. WITH THE DRY AIR AND WEAK FLOW IN FRIDAY NIGHT MOST LOCATIONS WILL FALL INTO THE 50S. THE WEEKEND LOOKS LIKE IT SHOULD STAY DRY AS COOL AND STABLE AIR REMAINS IN PLACE AND ANY UPPER LEVEL SUPPORT REMAINS TO THE SOUTHWEST OF THE AREA. THE MODELS ARE HINTING AT A FEW WEAK IMPULSES DROPPING THROUGH MAINLY SW MN SATURDAY SO AN ISOLATED SHOWER NOT COMPLETELY OUT OF THE QUESTION...BUT COVERAGE SHOULD BE LOW. TEMPERATURES WILL MODERATE CLOSER TO NORMAL WITH LOWS MAINLY IN THE 50S TO LOW 60S AND HIGHS FROM THE UPPER 70S TO UPPER 80S. IN THE LATTER PERIODS(MON-THU)...MAIN CHALLENGE WILL BE FIGURING OUT JUST WHERE THE UPPER LOW WILL END UP. THE 0Z AND 6Z GFS AS WELL AS THE 0Z ECMWF AND 0Z GFS ENSEMBLE ALL IN PRETTY GOOD AGREEMENT TODAY ON TAKING UPPER LOW INTO KS ON MONDAY...THEN FASTER FLOW DEVELOPS ACROSS THE NORTHWEST U.S. AND SHOULD AID IN LIFTING THIS LOW TO THE NORTH TUESDAY INTO WEDNESDAY. THESE TWO DAYS SHOULD PROVE TO BE OUR BETTER CHANCES FOR RAIN AND THUNDERSTORMS...BUT THE CHANCES COULD CONTINUE THROUGH THE END OF THE WEEK AS POTENTIALLY MUCH MORE UNSTABLE AIR SETS UP THURSDAY AND A RELATIVELY STRONG WAVE MOVES INTO THE NORTHERN PLAINS THURSDAY NIGHT INTO FRIDAY. TOO FAR OUT TO GET EXCITED ABOUT BUT COULD END UP WITH A DECENT PATTERN FOR SEVERE WEATHER LATE IN THE WEEK. && .AVIATION... SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND WEST OF I-29 THIS EVENING. VISIBILITIES WITHIN THE THUNDERSTORMS MAY BRIEFLY FALL BELOW 5SM...OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL AS HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT THU AUG 14 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1105 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP EASTWARD INTO THE AREA FROM LATE IN THE MORNING INTO THE EVENING...MAINLY THROUGH THE MISSOURI AND JAMES VALLEYS...WHERE PRECIPITATION SHOULD BE THE MOST SIGNIFICANT. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TORNADO 2 NE LAKE PARK 43.47N 95.30W
08/13/2008 DICKINSON IA EMERGENCY MNGR
BRIEF F0 TORNADO CAUSED DAMAGE TO A FEW OUT BUILDINGS.
&&
BTThe Sioux Falls radar (KFSD), 177 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131180, 131181, 131182, 131183, 131184, 131185, 131187, 131188.